The Dangers of Prescription and Over-The -Counter Drugs

The Dangers of Prescription and Over the Counter Drugs

Written by Frances Bleuet Nutritionist and Owner of Nutrition for Weight Loss

Prescription drugs kill about 100,000 Americans each year. According to a University of Toronto study, bad reactions to prescription drugs were the UnitedState's fourth leading cause of death in 1994, following heart disease, cancer and stroke.

Over-the-counter drugs are no better. Acetaminophen use is the number one cause of liver failure leading to the need for liver transplants. 75% of all liver failure is caused by this common over-the-counter pain reliever.

Drugs destroy nutrients, burn them up, block their absorption, increase their rate of excretion or chemically replace them and can damage the liver. This damage interferes with proper functioning of the liver, including the production and breakdown of hormones and other substances and the proper utilization of nutrients. This article does not include all possible reactions, complications or side effects nor does it include all drugs that cause adverse reactions, complications or side effects (or risk of death).

The use of Estrogen from birth control pills and estrogen replacement therapy depletes or interferes with the absorption of nutrients such as; Vitamin B2, B6, B12, folic acid, Vitamin C, magnesium and zinc. Estrogen is also a leading cause of disabilities and other serious complications.

Common over-the-counter pain relievers such as aspirin can cause nutrient depletion, disability, liver damage and death. Aspirin depletes vitamins A, B1, B5, folic acid, C, and K, and the minerals calcium, iron and potassium. It can cause stomach irritation, gastrointestinal bleeding, ringing in th ears, leaky gut syndrome, Reye's syndrome. Reye's syndrome which is more common in children under 16 years of age can cause convulsions, paralysis, respiratory failure, coma and death. Leaky gut syndrome is a suspected cause of auto-immune disease.

Acetaminophen causes 75% of all liver failure. It is the number 1 cause of liver failure leading to liver transplants and is on the Most Dangerous Drug List as reported to the USDA and published in the Archives of Internal Medicine. Acetaminophen can also cause kidney and liver damage, urinary problems and serious allergic reactions.

Some commonly used pain relievers and antibiotics that can cause liver damage, scaring or inflammation are ibuprofen, aspirin, acetaminophen, penicillin, amoxicillin, tetracycline, erythromycin, and ampicillin.

Most drugs can damage the liver because the liver breaks down and detoxifies all drugs and medications that enter the body. Over use or abuse of any drug or medication can lead to liver damage and cirrhosis. Combining medications or drinking alcohol while on any medication can lead to irreparable liver damage. Always follow your medical doctor's instructions on how and when to take any medications or supplements.

More by this Author


Comments 1 comment

Jules Gonzalez profile image

Jules Gonzalez 3 years ago from From the Concrete Jungle to the Sunny Side of Me!

Thanks for sharing...

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    Click to Rate This Article
    working